Wyoming, 2011Winter Storm in Wyoming, February 13, 2011
February 13, 2011 · NWS BYZ · 1 event in 1 county or zone
An unstable northwest flow aloft brought heavy snow to the Big Horn Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable northwest flow aloft brought heavy snow to the Big Horn Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 12, 9:32 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Feb 12, 9:32 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
932 PM MST SAT FEB 12 2011
.SHORT TERM...VALID FOR SUN AND MON...
ONLY CHANGES TO GOING FORECAST WERE TWEAKS TO WINDS AND TO EXTEND
WARNING FOR LIVINGSTON AND THE BEARTOOTH FOOTHILLS UNTIL NOON
SUNDAY. CURRENTLY HAVE REPORTS OF GUSTS TO 90 MPH NEAR NYE AND 77
MPH AT LIVINGSTON THIS EVENING. RAWS SITES IN THE BEARTOOTH ARE
SHOWING GUSTS OVER 60 MPH AS THOSE IN THE BIG HORN MOUNTAINS.
LATEST RUN OF THE NAM12 SHOWS A GOOD MOUNTAIN WAVE SIGNATURE
DEVELOPING ACROSS THE BEARTOOTH FRONT RANGE AROUND
MIDNIGHT...PERSISTING INTO THE MID MORNING HOURS SUNDAY...WITH
70KTS SHOWN DROPPING TO AROUND 5500 FEET. THE MOUNTAIN WAVE
SIGNATURE FOR THE BIG HORNS IS NOT AS IMPRESSIVE BUT IS THERE AND
THE MODELS HAVE BEEN UNDER DOING THE WINDS IN THE BIG HORNS ALL
DAY LONG. AS A RESULT INCREASED WIND SPEEDS IN THE EASTERN BIG
HORN FOOTHILLS TO JUST UNDER WARNING LEVELS AFTER ABOUT 2
AM...WITH THE STRONGEST WINDS RIGHT AROUND SUNRISE. WINDS HAVEN'T
GOTTEN TOO STRONG JUST YET FROM BIG TIMBER TO HARLOWTON...BUT
THERE IS A PRONOUNCED MOUNTAIN WAVE SIGNATURE IN THE MODELS FOR
THESE AREAS LATE TONIGHT INTO TOMORROW MORNING...SO EXPECT STRONG
WINDS TO DEVELOP THERE IN THE NEXT FEW HOURS. THE STRONGEST WINDS
FOR THIS AREA WILL BE FROM BIG TIMBER TO THE WHEATLAND COUNTY
LINE...WITH SLIGHTLY WEAKER WINDS NORTH TO JUDITH GAP. ANOTHER GAP
AREA THAT IS SEEING WIND GUSTS AROUND 45 MPH THIS EVENING IS THE
FORTH SMITH TO SAINT XAVIER AREA. EXPECT THIS AREA TO SEE WINDS
GUSTING AROUND 55 MPH OVERNIGHT AND WOULD NOT BE SURPRISED TO SEE
AN ISOLATED GUST AROUND 65 MPH EARLY IN THE MORNING.
WIND SUMMARY...GUSTS TO AROUND 80 MPH LIVINGSTON...GUSTS AROUND 90
MPH NYE...GUSTS 65-75 MPH BEARTOOTH FOOTHILLS...GUSTS OVER 80 MPH
IN THE BEARTOOTH MOUNTAINS...GUSTS 50 TO 60 MPH SHERIDAN
FOOTHILLS...GUSTS 80 MPH IN THE BIG HORNS. GUSTS 50 TO 60 MPH
FORTH SMITH TO SAINT XAVIER. GUSTS 65 TO 75 MPH BIG TIMBER TO
JUDITH GAP.
UPPER LEVEL WAVE THAT WILL BRING AN END TO THESE STRONG FOOTHILLS
WINDS WILL ARRIVE LATE TOMORROW MORNING. AS A RESULT EXTENDED THE
BEARTOOTH FOOTHILLS AND LIVINGSTON WARNING THROUGH NOON TOMORROW.
EXPECT MOSTLY CLOUDY CONDITIONS THROUGH THE NIGHT WITH
TEMPERATURES STRUGGLING TO GET INTO THE 30S WITH GUSTY WINDS AND
CIRRUS HOLDING TEMPERATURES UP. DOWNSLOPE SHOULD PREVENT
PRECIPITATION DEVELOPMENT OVERNIGHT DESPITE STRONG MID LEVEL
MOISTURE ADVECTION. CHAMBERS
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
THE EXTENDED PERIOD BEGINS TUESDAY WITH AN UPPER-LEVEL TROUGH
APPROACHING THE REGION. PRECIPITATION CHANCES APPEAR MINIMAL
THROUGH WEDNESDAY. A COLD FRONT WILL MOVE ACROSS THE CWA ON
THURSDAY. INCREASED POPS TO LIKELY OVER THE BEARTOOTH/ABSAROKA
MOUNTAINS AND THE ADJACENT FOOTHILLS DURING THE DAY. SHOWERS WILL
LINGER ESPECIALLY OVER THE EASTERN ZONES THROUGH FRIDAY. CONFINED
POPS TO THE MOUNTAINS FOR SATURDAY. TEMPERATURE FORECASTS ARE
CONSERVATIVE GIVEN VERY POOR MODEL AGREEMENT. 12Z CONSALL
GUIDANCE HAS PERFORMED WELL OVER THE LAST SEVERAL DAYS. BLENDED
INHERITED MAX/MIN TEMP FORECASTS WITH THIS PRODUCT. RESULTING
FORECASTS ARE GENERALLY AROUND THE MEAN OF LATEST GUIDANCE
PRODUCTS. BRS
&&
.AVIATION...
VERY STRONG AND GUSTY W TO SW SURFACE WINDS WILL OCCUR FROM JUDITH GAP
TO THE BEARTOOTH AND RED LODGE FOOTHILLS OVERNIGHT THROUGH SUN
MORNING. WINDS WILL BE 35 TO 45 KT WITH GUSTS TO 50 KT FROM
JUDITH GAP TO BIG TIMBER AND OVER RED LODGE. EXPECT WIND SPEEDS OF 45 TO
60 KT WITH GUSTS TO AROUND 70 KT OVER KLVM AND NEAR NYE. STRONG
W TO SW WINDS WILL ALSO OCCUR NEAR THE NORTHEAST BIG HORN
MOUNTAINS...OVER KSHR AND FORT SMITH. KSHR WILL HAVE 25 TO 35 KT
WINDS WITH GUSTS TO AROUND 40 KT. FORT SMITH WILL HAVE 30 TO 40 KT
WINDS WITH GUSTS TO NEAR 55 KT. THE WINDS WILL SLOWLY DECREASE
LATE SUN MORNING INTO SUN AFTERNOON. NW WINDS WILL INCREASE E OF
KBIL LATE SUN AFTERNOON TO 20 TO 30 KT. EXPECT LOW-LEVEL WIND
SHEAR OVER KBIL...KMLS AND KSHR OVERNIGHT INTO SUN AFTERNOON.
A FEW MOUNTAIN SNOW SHOWERS WILL BE POSSIBLE OVERNIGHT THROUGH SUN
OVER THE BEARTOOTH...ABSAROKA AND CRAZY MOUNTAINS WITH LOCALIZED
MOUNTAIN OBSCURATIONS...OTHERWISE VFR WILL PREVAIL ACROSS THE AREA. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 034/051 026/052 031/052 029/046 027/036 015/024 012/026
00/N 00/B 01/B 11/B 34/S 32/S 21/B
LVM 040/051 031/052 041/049 027/043 026/037 016/027 011/027
11/N 00/N 01/N 23/R 36/O 32/S 21/B
HDN 029/052 020/049 023/051 026/046 024/038 015/026 011/027
00/N 00/B 01/B 11/B 23/S 32/S 21/B
MLS 029/046 022/048 027/053 028/043 024/034 011/020 008/023
00/N 00/U 01/B 11/B 23/S 32/S 21/B
4BQ 028/047 021/051 026/052 026/047 024/040 015/020 011/027
00/N 00/U 01/U 11/B 12/O 42/S 21/B
BHK 030/045 021/046 027/050 029/044 022/034 010/019 007/021
00/N 00/U 01/B 11/B 23/S 43/S 21/B
SHR 027/053 020/053 023/051 027/048 025/040 016/026 011/028
00/N 00/U 01/U 11/B 12/S 42/S 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL NOON MST SUNDAY FOR ZONES
28-41-56-63-65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 12, 9:25 PM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
925 PM MST SAT FEB 12 2011
MTZ028>042-056>058-063>068-WYZ098-099-140430-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
925 PM MST SAT FEB 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
VERY STRONG SOUTHWEST WINDS WILL CONTINUE ALONG THE BEARTOOTH FOOTHILLS
TONIGHT...AFFECTING THE LIVINGSTON AND NYE AREAS. PEOPLE TRAVELING
ALONG INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON SHOULD BE
PREPARED TO ENCOUNTER SUSTAINED WINDS 45 TO 50 MPH WITH GUSTS AS
HIGH AS 80 MPH AT TIMES.
STRONG WINDS WILL ALSO DEVELOP TONIGHT FROM BIG TIMBER TO
HARLOWTON WHERE GUSTS OF 60 TO 75 MPH CAN BE EXPECTED OVERNIGHT.
THE HIGHER FOOTHILLS AND MOUNTAINS ABOVE RED LODGE WILL
EXPERIENCE INCREASING WINDS TONIGHT REACHING 35 TO 50 MPH WITH
GUSTS TO 80 MPH POSSIBLE. THIS INCLUDES THE RED LODGE SKI AREA.
THE FOOTHILLS OF THE BIG HORN MOUNTAINS WILL SEE GUSTS TO 55 MPH
FROM FORT SMITH TO SHERIDAN TO STORY DURING THE EARLY MORNING
HOURS. STRONGER WIND GUSTS TO AROUND 80 MPH ARE EXPECTED IN THE
HIGHER ELEVATIONS OF THE BIG HORN MOUNTAINS.
THESE STRONG WINDS WILL MAKE TRAVEL DIFFICULT TONIGHT IN THE
FOOTHILLS AND MOUNTAINS. DOWNED TREES AND POWER LINES ARE ALSO
POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY STRONG WINDS WILL CONTINUE TO AFFECT MOUNTAIN AND FOOTHILLS
LOCATIONS THROUGH THE MORNING HOURS...DIMINISHING IN THE AFTERNOON
AS A STRONG DISTURBANCE CROSSES THE REGION. THIS WILL RESULT IN
DANGEROUS TRAVEL CONDITIONS AND MAKE OUTDOOR ACTIVITIES HAZARDOUS
EARLY IN THE DAY. DOWNED TREES AND POWER LINES ARE ALSO POSSIBLE
THROUGH THE MORNING HOURS.
WINDS ACROSS FALLON AND CARTER COUNTIES WILL INCREASE FROM THE
NORTHWEST SUNDAY AFTERNOON BEHIND A COLD FRONT...AND MAY REACH
SPEEDS 25 TO 35 MPH WITH GUSTS TO NEAR 55 MPH AT TIMES.
WINDS ARE EXPECTED TO DECREASE OVER THE ENTIRE REGION SUNDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Feb 12, 8:33 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
833 PM MST SAT FEB 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND GST 4 SW NYE 45.41N 109.88W
02/12/2011 M90 MPH STILLWATER MT TRAINED SPOTTER
0715 PM HIGH SUST WINDS 2 WSW LIVINGSTON 45.65N 110.60W
02/12/2011 M61 MPH PARK MT MESONET
GUST TO 73 MPH AT THE SAME TIME
&&
ARTHURWinter Storm, Northeast Bighorn Mountains
- When
- February 13, 12:00 AM MST to 2:00 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- Trained Spotter
Bear Lodge employees reported 6 foot drifts and the worse blowing and drifting every observed. Highway 14 was closed and people were trapped at Bear Lodge.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, February 13, 20111 injured · $700,000 · 58 kt wind · 36 events
- High Wind in Montana, February 13, 201169 kt wind · 16 events
- High Wind in North Dakota, February 13, 201112 events
- High Wind in South Dakota, February 13, 201151 kt wind · 8 events
- Blizzard and High Wind in Alaska, February 13 to 15, 201161 kt wind · 5 events
- Wildfire in Arkansas, February 13 to 17, 20114 events
- High Wind in Nebraska, February 13, 201155 kt wind · 3 events
- Flash Flood and Flooding in Montana, February 13 to 25, 20113 events
- High Wind in Colorado, February 13, 201186 kt wind · 2 events
- High Wind in Minnesota, February 13, 20112 events
- High Wind in Idaho, February 13, 201150 kt wind · 1 event
- High Wind in South Dakota, February 13, 201157 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284556.